Your Guide to HIV Treatment

Side effects

“I had the worst side effects from my [old] meds…. I started my new meds in August 2012. Thank goodness HIV meds have improved. I experience no side effects whatsoever. My meds and I are now getting along just fine.”

—Gladys

“When deciding on my first combination, I was lucky because I had several options. I was worried about changes to my body and I wanted something that was simple to take…. In the beginning, I had weird dreams and my mood changed. Those side effects come back from time to time, but mostly I’m happy with my choice.”

—Ladidee

With the newer HIV medications, many people experience no side effects whatsoever. Plus, we now know that the sooner you are diagnosed with HIV and the sooner you begin HIV treatment (in other words, the shorter the time between infection and starting treatment), the less likely you are to experience major side effects from your medications.

Still, side effects are to some extent the luck of the draw: You may get them, you may not. If you do experience side effects, they may go away in a short time on their own or you may be able to manage them with an over-the counter treatment, such as acetaminophen for headaches or an antihistamine for rashes. Each drug in your HIV combination is associated with various side effects, some more common and some very rare, but that doesn’t mean you will experience all or any of them.

Ask your doctor about the most common side effects for the drugs in your combination. Discuss ways you might be able to minimize some of these side effects, should you experience them. Pharmacists are also a good source of information.

Resources